Utah, 2015

Damaging Wind in Utah, May 7, 2015

May 7, 2015 · NWS SLC · 1 event in 1 county or zone

Showers and thunderstorms were common across Utah in the early parts of May, but only one severe thunderstorm was recorded during this period.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Showers and thunderstorms were common across Utah in the early parts of May, but only one severe thunderstorm was recorded during this period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 7, 9:56 AM MST, 5 hours 2 minutes earlier.

Area forecast discussion, May 7, 9:56 AM MST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1056 AM MDT THU MAY 7 2015

.SYNOPSIS... A COLD UPPER LOW OVER CALIFORNIA WILL TURN EAST AND
MOVE SLOWLY ACROSS THE GREAT BASIN FRIDAY THROUGH SATURDAY. THIS
LOW WILL BRING WIDESPREAD PRECIPITATION AND COOLER TEMPERATURES
TO THE ENTIRE REGION OVER THE WEEKEND.

&&

.DISCUSSION...CLOSED LOW CONTINUES TO CHURN SOUTH THROUGH CENTRAL
CALIFORNIA PER MORNING WATER VAPOR AND H5 ANALYSIS. DOWNSTREAM OF
THIS FEATURE THE ZONE OF UPPER DIFFLUENCE CONTINUES TO BECOME MORE
PRONOUNCED ACROSS WEST CENTRAL AND NORTHERN UTAH AS THE EXIT
REGION OF THE UPPER JET IMPINGES FROM THE SOUTH AND WEST. AS A
WHOLE THE AIRMASS CONTINUES TO DRY FROM SOUTH TO NORTH...BUT BULK
OF THIS DRYING IS AT THE MID AND UPPER LEVELS...DEWPOINTS
REMAINING IN MID TO UPPER 40S MOST AREAS NORTHER OF THE I-70
CORRIDOR.

SREF ENSEMBLE AND BUFR DATA INDICATE INCREASED SBCAPE ON THE ORDER
OF 500-1000 J/KG THIS AFTERNOON ACROSS THE NORTHERN HALF OF THE
AREA. EFFECTIVE SHEAR CURRENTLY 25 TO 35 KNOTS PER SPC
MESOANALYSIS AND SHOULD ONLY INCREASE A BIT MORE AS THE EXIT
REGION OF THE UPPER JET SETTLES OVER WESTERN UTAH OVER THE NEXT
SEVERAL HOURS. COMBINATION OF AFOREMENTIONED UPPER
SUPPORT...INSTABILITY PROFILES AND JUST ENOUGH LOW/MID LEVEL
MOISTURE WILL SUPPORT ANOTHER ROUND OF CONVECTION THIS AFTERNOON
AND EVENING. LIFTING CONDENSATION LEVELS REMAIN QUITE LOW
/750-1500M/ AND WITH NET DRYING ALOFT ORGANIZED UPDRAFTS WILL
LIKELY BE STRONGER THAN THE LAST FEW DAYS. POTENTIAL OF SOME
ORGANIZED AND STRONG THUNDERSTORM DEVELOPMENT EXISTS FOR CENTRAL
AND NORTHERN PORTINS WITH SMALL HAIL AND BRIEF HEAVY RAINFALL THE
PRIMARY THREATS.

HRRR INDICATING INCREASED AREAL COVERAGE OF SHOWERS/STORMS LATE
AFTERNOON/EVENING ACROSS THE WASATCH FRONT...LIKE THIS IDEA.
OPTED TO BUMP POPS ACROSS NORTHERN UTAH THIS EVENING TO HIGH
CHANCE/LIKELY AS SUCH. OTHER UPDATES INCLUDE A NET DECREASE IN
POPS TODAY SOUTH OF I-70 AND MINOR CHANGES TO SKY GRIDS TO REFLECT
RECENT TRENDS.

PREVIOUS DISCUSSION FOLLOWS...

THE VARIOUS GLOBAL MODELS ARE ALL IN GOOD AGREEMENT WITH THE
TIMING AND TRAJECTORY OF THE UPPER LOW THROUGH THE REGION FRIDAY
THROUGH SATURDAY. WILL LIKELY SEE A DRAMATIC INCREASE IN
CONVECTIVE PRECIP BY FRIDAY AFTERNOON AS THE UPPER LOW CLOSES IN
ON SOUTHWEST UTAH. SOLID SYNOPTIC-SCALE LIFT COMBINED WITH RAPID
DESTABILIZATION WITH THE ARRIVAL OF THE MID-LEVEL COLD AIR SHOULD
GENERATE WIDESPREAD CONVECTIVE PRECIP ACROSS SOUTHERN AND CENTRAL
UTAH DURING THE AFTERNOON...THEN ACROSS THE REMAINDER OF THE
FORECAST AREA BY FRIDAY EVENING.

FOCUS OF THE HEAVIER PRECIP WILL SHIFT INTO NORTHERN AND CENTRAL
UTAH AS THE UPPER LOW TRACK EAST THROUGH SOUTHERN UTAH LATE
FRIDAY NIGHT AND SATURDAY. DEEP LAYER AND MOIST WARM ADVECTION
WRAP AROUND FLOW ON THE NORTH AND WEST FLANKS OF THE UPPER LOW
WILL GENERATE SUBSTANTIAL LIFT TO SUPPORT WIDESPREAD PRECIP.
TEMPERATURES ALOFT WILL BE SUFFICIENTLY COLD TO CHANGE THE
PRECIP-TYPE TO SNOW AT THE HIGHER ELEVATIONS. EXPECTED
ACCUMULATIONS MAY REQUIRED WINTER WEATHER HIGHLIGHTS IN SUBSEQUENT
FORECAST PACKAGES. ADJACENT VALLEY LOCATIONS...ESPECIALLY THROUGH
NORTHWEST AND WEST-CENTRAL UTAH...WILL REMAIN IN RAIN WITH
SUBSTANTIAL AMOUNTS ANTICIPATED.

THE TURN OF THE UPPER LOW TO THE NORTHEAST INTO COLORADO WILL
SERVE TO MAINTAIN SOME WRAP AROUND PRECIP WELL INTO SUNDAY. THIS
PRECIP COULD INCREASE A BIT IN AREAL COVERAGE AND INTENSITY SUNDAY
AFTERNOON AS ONE LAST SHORTWAVE TRAILING THE UPPER LOW AS IT MOVES
OFF INTO THE CENTRAL PLAINS STATES. SHORTWAVE RIDGING SUNDAY
NIGHT WILL BRING A QUICK END TO ANY LINGERING SHOWER ACTIVITY.

AS HAS BEEN THE CASE OFTEN THIS SPRING...A SERIES OF CUT-OFF
UPPER LEVEL LOWS STUCK ON THE WEST SIDE OF THE WESTERN US/CANADIAN
RIDGE HAVE PRESENTED A WIDE RANGE OF POSSIBLE SOLUTIONS AMONGST
THE GLOBAL MODEL GUIDANCE SUITE.

THE 00Z EC AND 00Z CANADIAN ARE MOST ALIKE...FEATURING UPPER LEVEL
RIDGING ACROSS THE GREAT BASIN EARLY MONDAY. AN UPPER LEVEL LOW IS
FORECAST BY BOTH MODELS TO BE LOCATED OFF THE PACIFIC NORTHWEST
COAST. BOTH THE EC AND THE CANADIAN KEEP THIS UPPER LEVEL LOW
SOMEWHERE BETWEEN THE PACIFIC NORTHWEST COAST AND NORTHERN
CALIFORNIA FOR MUCH OF THE WEEK. THE GFS ON THE OTHER HAND IS MUCH
MORE PROGRESSIVE WITH THE UPPER LEVEL LOW...DIGGING THE LOW DOWN THE
PACIFIC COAST EARLY IN THE WEEK AND THEN EJECTING THE LOW ACROSS THE
DESERT SOUTHWEST MID TO LATE IN THE WEEK.

DECIDED TO LEAN TOWARD A BLEND OF THE EC AND CANADIAN
SOLUTIONS...WITH A FAIRLY AMPLIFIED RIDGE KEEPING THE UPPER LEVEL
LOW OFF THE COAST FOR MUCH OF THE EXTENDED FORECAST PERIOD. THIS
WOULD KEEP UTAH IN WESTERLY TO SOUTHWESTERLY FLOW...WITH OCCASIONAL
WEAK SHORTWAVES ROTATING AROUND THE UPPER LEVEL LOW THROUGH THE
NORTHERN INTERMOUNTAIN REGION PROVIDING ENOUGH LIFT FOR A FEW
SHOWERS/THUNDERSTORMS ACROSS THE NORTH. KEPT NEAR CLIMO POPS IN EACH
AFTERNOON TUESDAY THROUGH THURSDAY WITH NEAR TO SLIGHTLY ABOVE
NORMAL TEMPERATURES FOR MOST LOCATIONS.

GIVEN THE MODEL TO MODEL INCONSISTENCIES AND THE FACT THAT THE
GLOBAL MODELS STRUGGLE WITH THIS SYNOPTIC SET UP...CONFIDENCE IN THE
LONG TERM FORECAST IS LOWER THAN AVERAGE.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED THROUGHOUT THE DAY AT
THE SLC TERMINAL. LIGHT WINDS ARE EXPECTED TO BECOMING PREVAILING
OUT OF THE WEST/NORTHWEST BY 19Z...THOUGH SHOWERS IN THE VICINITY OF
THE TERMINAL MAY CAUSE PERIODS OF GUSTY AND/OR ERRATIC
WINDS...PRIMARILY DURING THE LATE AFTERNOON AND EARLY EVENING.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC/AVIATION...MERRILL/TRAPHAGAN
PREVIOUS DISCUSSION...CONGER/KRUSE

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, May 7, 5:04 AM MST, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
604 AM MDT THU MAY 7 2015

UTZ001>016-019>021-517-518-WYZ021-081200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
604 AM MDT THU MAY 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED LIGHT RAIN SHOWERS WILL CONCENTRATE ACROSS FAR NORTHERN
UTAH AND SOUTHWEST WYOMING EARLY THIS MORNING. SHOWERS ALONG WITH
ISOLATED THUNDERSTORMS WILL RETURN THIS AFTERNOON...WITH MOST OF
THIS ACTIVITY OVER AND NEAR THE HIGHER TERRAIN. SHOWERS AND STORMS
WILL PERSIST INTO EARLY EVENING...THEN GRADUALLY DECREASE
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A PACIFIC STORM SYSTEM WILL GENERATE A SIGNIFICANT SPRING STORM
FOR MOST OF THE OUTLOOK AREA FRIDAY THROUGH THE UPCOMING WEEKEND.
SHOWERS AND THUNDERSTORMS WILL INCREASE QUICKLY ACROSS SOUTHERN
AND CENTRAL UTAH AS THE CENTER OF THE STORM MOVES INTO SOUTHWEST
UTAH ON FRIDAY. LOCALLY HEAVY VALLEY RAINS ARE POSSIBLE WITH THE
STRONGER SHOWERS AND STORMS. SNOW AT THE HIGHEST ELEVATIONS COULD
PRODUCE A COUPLE OF INCHES OF ACCUMULATION DURING THIS PERIOD.

THE BULK OF THE PRECIPITATION WILL SHIFT INTO NORTHERN UTAH AND
SOUTHWEST WYOMING FRIDAY NIGHT...THEN PERSIST THROUGH THE DAY
SATURDAY. WIDESPREAD VALLEY RAIN AND HIGH ELEVATION SNOW ARE
EXPECTED...WITH SEVERAL INCHES OF SNOW POSSIBLE ACROSS THE
NORTHERN MOUNTAINS DURING THE WEEKEND. SUBSTANTIAL AMOUNTS OF RAIN
ARE POSSIBLE FOR THE NORTH...WITH THE GREATEST AMOUNTS ALONG THE
URBAN CORRIDOR. WIDESPREAD VALLEY RAIN AND MOUNTAIN SNOW WILL
SHIFT SOUTH INTO CENTRAL UTAH FOR LATE SATURDAY THROUGH EARLY
SUNDAY.

WIDESPREAD PRECIPITATION WILL CONTINUE OVER ALL BUT EXTREME
WESTERN UTAH THROUGH MUCH OF THE DAY SUNDAY. THIS PRECIPITATION
WILL WIND DOWN QUICKLY SUNDAY EVENING AS HIGH PRESSURE ALOFT MOVES
INTO THE REGION FROM THE WEST. WARMER TEMPERATURES AND DRY
CONDITIONS ARE EXPECTED EARLY IN THE WEEK...WITH A CHANCE OF
SHOWERS AND THUNDERSTORMS ACROSS MAINLY NORTHERN AND WESTERN UTAH
LATE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, May 7, 1:33 PM MST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
233 PM MDT THU MAY 7 2015

UTZ005-072115-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-
233 PM MDT THU MAY 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TOOELE COUNTY UNTIL
315 PM MDT...

AT 232 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CLIVE...OR 33 MILES WEST OF GRANTSVILLE...
MOVING NORTHEAST AT 20 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
DELLE AND CLIVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

&&

LAT...LON 4063 11307 4078 11324 4099 11303 4080 11264
TIME...MOT...LOC 2032Z 231DEG 18KT 4076 11306

LC

The radar

The Salt Lake City radar (KMTX), 88 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tooele

When
May 7, 2:58 PM MST
Where
Tooele County, 6.36 mi SSE of Clive
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
40.600, -113.020

The Aragonite RAWS recorded a maximum wind gust of 61 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2015Every state in 2015This day in weather historyWarnings in Utah, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582631.